Ophthalmopathy after treatment for Graves hyperthyroidism
ACP J Club. 1993 Mar-April;118:62. doi:10.7326/ACPJC-1993-118-2-062a
To the Editor
Dr. Wall lists several shortcomings of the study that compared treatment with methimazole, subtotal thyroidectomy, or iodine-131 (131I) on the development and exacerbation of ophthalmopathy in patients with Graves hyperthyroidism (Ophthalmopathy was less likely to develop or worsen with methimazole treatment or surgery for Graves hyperthyroidism)(1). To that list can be added the high failure rate to control hyperthyroidism in this study with initial 131I therapy. 18 of the 39 patients receiving 131I needed re-treatment. Failure to adequately control hyperthyroidism early may explain the development or worsening of Graves ophthalmopathy in this group of patients compared with those receiving other forms of treatment.
The authors' reported cure rate of 54% after initial 131I therapy is low. Others have reported a higher cure rate of 87% with a 10 mCi fixed dose, and an even higher cure rate with an ablative 131I dose (2, 3). It would have been helpful if the authors had stated the mean dose of 131I used for the initial therapy. Lacking this, it is difficult to know whether the failure was caused by the dose of 131I or by other factors. The results certainly argue for replacement with thyroxine after an ablative dose of 131I (15 mCi or higher) to avoid hypothyroidism in all patients.
Muralidhara G. Rao, MD
Dwight D. Eisenhower Medical Center
1. Wall J. Commentary on "Ophthalmopathy was less likely to develop or worsen with methimazole treatment or surgery for Graves hyperthyroidism." ACP J Club. 1992 Nov-Dec:84 (Ann Intern Med. vol 117, suppl 3). Comment on: Tallstedt L, Lundell G, Tørring O, et al. Occurrence of ophthalmopathy after treatment for Graves' hyperthyroidism. N Engl J Med. 1992;326:1733-8.